Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 50, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 9, 2025, 8:08 PM EDT for Dare County, North Carolina. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2025, 8:08 PM EDT (00:08 UTC)
- Expired
- Aug 10, 2025, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
409 WHUS42 KMHX 100008 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 808 PM EDT Sat Aug 9 2025 NCZ203-205-101215- /O.EXP.KMHX.BH.S.0049.000000T0000Z-250810T0000Z/ /O.NEW.KMHX.BH.S.0050.250810T0008Z-250811T0000Z/ Northern Outer Banks-Hatteras Island- 808 PM EDT Sat Aug 9 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3:00 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ Martin
2 follow-up statements
792 WHUS42 KMHX 100757 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 357 AM EDT Sun Aug 10 2025 NCZ203-205-102000- /O.CON.KMHX.BH.S.0050.000000T0000Z-250811T0000Z/ Northern Outer Banks-Hatteras Island- 357 AM EDT Sun Aug 10 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:30 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
031 WHUS42 KMHX 101639 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1239 PM EDT Sun Aug 10 2025 NCZ203-205-110000- /O.CON.KMHX.BH.S.0050.000000T0000Z-250811T0000Z/ Northern Outer Banks-Hatteras Island- 1239 PM EDT Sun Aug 10 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:45 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 9, 7:57 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 9, 7:57 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 757 PM EDT Sat Aug 9 2025 .SYNOPSIS... Unsettled weather will persist across the region on Sunday into Monday as coastal trough lingers. More typical summertime weather regime returns from Tuesday onward. && .NEAR TERM /TONIGHT/... As of 210 PM Sat...High pressure ridging remains centered over the NE and extends southwards into the Mid-Atlantic wedging itself into the Carolinas. At the same time stalled front remains well offshore and extends SW'wards towards the GA coast while a coastal trough has developed off the FL/GA coast today. This continues to promote a few showers and thunderstorms along the Gulf Stream and along the coast of SC and points south. Low stratus this morning has begun to lift this afternoon, but should continue to see partly to mostly cloudy skies across ENC into tonight before we gradually begin to clear out early this evening. Temps have gotten into the upper 70s to mid 80s today and should peak within the next hour or two across the region as NE flow continues to bring a cool marine airmass over ENC. Do expect some showers to potentially sneak up into our southern zones this afternoon through early tonight as the aforementioned coastal trough nears ENC and have kept the SChc to low end Chc PoP's in place across the area. While NE flow would likely preclude much of a thunder threat have kept SChc thunder in the forecast this afternoon. As we get into tonight, any leftover shower activity will likely dissipate and skies should briefly clear this evening with high pressure continuing to wedge itself into the Carolinas and points north. Continued steady NE'rly flow should become light and variable by late tonight as weak low developing along the stalled boundary to our south inches N'wards weakening the pressure gradient. This combined with forcing from the coastal trough to our south should result in some showers nearing ENC mainly south of Hwy 70 near daybreak. Low stratus and patchy fog will also be possible late tonight into early Sun morning with our northwestern zones having the highest chance to see patchy fog tonight as they will see the best environment for fog development. Below normal temps will continue, with lows falling into the upper 60s to low 70s. && .SHORT TERM /SUNDAY/... As of 210 PM Sat...Wedge of high pressure may finally begin to lift N'wards which will allow for low level moisture to finally increase and PWAT's to return to 2+ inches on Sunday. Coastal trough sneaks slightly N'wards and with low pressure off the coast making its closest point of approach to ENC tomorrow, expect increasing shower and thunderstorm chances especially south of Hwy 264 where likely to high end Chc PoP's persist. Where the offshore trough sits, and thus axis of strongest low- level convergence is, will be the difference maker with 24 hour rainfall totals on Sun. Current QPF spread is generally from about 0.5-1.5 inches over a 24 hour period. Given the lack of rain over the past few days don't expect flash flooding to be an issue but can't rule out an isolated threat if higher end amounts are reached on Sunday across the typically vulnerable urban areas. Temps once again get into the low to mid 80s on Sun as NE flow continues to bring a relatively cooler marine airmass over ENC. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... As of 245 PM Sat...No big changes. Inc pops area-wide for Mon, as good agreement on troughing, warm frontal passage, high PW environment combine to produce widespread showers. There may be a window for scattered thunder too during peak afternoon heating, but long skinny CAPE profiles suggest heavy showers with embedded thunder, and certainly below severe limits. Rest of the period typical summer pattern with near climo afternoon diurnal showers/storms (30-40% inland, 20-30% coast). This means building heat and humidity, but heat indices should remain below heat adv thresholds. Prev disc...As of 105 AM Sat... Key Messages - Slightly below average temperatures shift back to more climatological normals by mid-week. - Elevated chances of showers and a few thunderstorms continues into early next week. - Climatologically normal chances of precipitation return by mid- week. Medium range forecast for eastern NC looks to remain unsettled at least through Monday as ridge of high pressure holds strong but a small but potential mid-level low migrates along the southeastern coast through Monday. Offshore troughing will remain in place in tandem with sufficiently deep moisture (PWATs still hovering around 2"), so in theory the upper level support from the aforementioned low should enhance rainfall chances, mainly for areas south of Highway 264 and especially the Crystal Coast. Where the offshore trough sits, and thus axis of strongest low-level convergence, will be the difference maker - QPF spread sits at between a half inch to an inch. For now, will continue to carry chance PoPs for most of the region with likelies focused along the southern coast for Mon, especially in the afternoon and early evening. High pressure wedge does weaken some and will likely see more breaks of sun, but temps will still remain a few degrees below normal. High pressure will gradually break down and move offshore Monday through the rest of the week, and a more typical summer pattern will develop. More typical, limited coverage precip chances expected from here as ridging and subsidence strengthen. NBM tends to run a bit too hot with PoPs in this regime and adjusted them down slightly closer to climo. Temperatures return to around average, and combined with increasing humidity peak heat indices will approach 100-105 degrees. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... SHORT TERM /through Sunday/... As of 800 PM Sat...Tricky forecast overnight as there will be a good chance of sub-VFR conditions at all terminals overnight. Currently ISO is already exhibiting MVFR ceilings. The real question will be whether or not ceilings can come down to IFR levels as the night progresses or if MVFR conditions will prevail. Guidance has become progressively more in favor of a drop to IFR and so have included that in this iteration of the TAFs at all locations. These will be largely driven by the ceilings and not the visibilities although MVFR visibilities could be present as well. Once the sun comes up, the focus will turn to rain chances progressively invading from the south throughout the day. OAJ will be the first at risk, followed by ISO and EWN. PGV may be far enough north to stay dry for much of the day so have kept rain out of the PGV TAF for this update. As the afternoon wears on expect changes for thunder to increase as well. Have included a PROB30 group for all sites except PGV. LONG TERM /Sunday night through Thursday/... As of 105 AM Sat...More typical summertime aviation pattern in the long term with mainly VFR in the late morning through evening hours, punctuated by shower and thunderstorm chances in the afternoon. Greatest odds for precipitation are Sunday and Monday as weak upper low migrates along the southeastern coast, before returning to climatologically normal coverage from Tues onward. Threat of low stratus and some fog continues both Sun and Mon mornings. && .MARINE... SHORT TERM /through Sunday/... As of 810 PM Sat...Have ended the small craft advisories as seas have dropped below 6 feet in all locations and winds have relaxed below the 25 kt threshold. 4-5 foot seas remain and winds should continue to relax to 10-15 kts gusting to the lower 20s in some of the outer waters. High pressure will remain wedged to our north through the period though it should begin to weaken some on Sunday as a coastal trough and weak low pressure sneak up into the area. 5-10 kt NE'rly winds and 2-4 ft seas are forecast on Sunday as pressure gradient relaxes with wedge of high pressure lifting north. However, as this occurs increasing shower and thunderstorm chances especially across our waters south of Hatteras will begin to overspread the area from south to north on Sunday bringing a chance a locally enhanced winds and seas within any thunderstorm that impacts our waters. LONG TERM /Sunday night through Thursday/... As of 120 AM Sat...By Sunday winds will NE 10-15 kts with seas 3-5 ft. Winds become generally easterly Monday, and then SE Tuesday at around 5-10 kts. By Wednesday, we return to a more typical summertime pattern with south to southwesterly winds of around 10-15 kt. Seas steadily fall to 2-4 feet by Tuesday and change little through the rest of the long term period. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...Beach Hazards Statement through Sunday evening for NCZ203-205. MARINE...None. && SYNOPSIS...MHX NEAR TERM...RCF SHORT TERM...RCF LONG TERM...TL/MS AVIATION...RTE/MS/RCF MARINE...RTE/MS/RCF
Hazardous weather outlook, Aug 9, 12:10 PM EDT, 7 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1210 PM EDT Sat Aug 9 2025 NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-101615- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Ocracoke Island- 1210 PM EDT Sat Aug 9 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-205-101615- Northern Outer Banks-Hatteras Island- 1210 PM EDT Sat Aug 9 2025 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 10:23 AM EDT | Special Marine Warning | MHX | 23 min | |
| Aug 10, 3:25 PM EDT | Special Marine Warning | MHX | 65 min |
Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.